Colorado, 2013

Hail in Colorado, June 23, 2013

June 23, 2013 · NWS PUB · 3 events in 2 counties and zones

A severe thunderstorm produced hail up to the size of baseballs over Rocky Ford in Otero county. hail up to the size of quarters were measured over portions of Baca county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A severe thunderstorm produced hail up to the size of baseballs over Rocky Ford in Otero county. Elsewhere...hail up to the size of quarters were measured over portions of Baca county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 23, 3:54 PM MST, 1 hour 32 minutes earlier.

Area forecast discussion, Jun 23, 3:54 PM MST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
454 PM MDT SUN JUN 23 2013

.UPDATE...
ISSUED AT 447 PM MDT SUN JUN 23 2013

UPDATED TO ISSUE A SEVERE THUNDERSTORM WATCH FOR AREAS EAST OF A
LINE FROM COLORADO SPRINGS TO SPRINGFIELD. THIS WATCH GOES THROUGH
MIDNIGHT. THE MAIN THREATS WILL BE LIGHTNING...DAMAGING OUTFLOW
WIND GUSTS AND HAIL TO ONE INCH IN DIAMETER.  MOZLEY

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 227 PM MDT SUN JUN 23 2013

...CONTINUED DANGEROUS FIRE WEATHER CONDITIONS...

CURRENTLY...SMOKE FROM THE WEST FORK COMPLEX IS STARTING TO SHIFT
EAST ACROSS THE SAN LUIS VALLEY AND SHOULD CONTINUE TO PUSH EAST
THROUGH THE EVENING.  RADAR HAS BEEN PRETTY QUIET WITH A FEW CELLS
BUBBLING NEAR THE SPANISH PEAKS/WALSENBURG AREA.  SOUTHEASTERLY
SURFACE FLOW HAS KEPT MOISTURE IN PLACE ACROSS THE PLAINS WITH DEW
POINTS IN THE 40S TO MID 50S.  TEMPERATURES ARE WARM WITH UPPER 80S
TO LOWER 90S FOR THE LOWER ELEVATIONS.

TONIGHT...MAIN CONCERN FOR THIS EVENING WILL BE THE POTENTIAL FOR
SEVERE THUNDERSTORMS ACROSS THE PLAINS.  CUMULUS HAVE BEEN
PERCOLATING ACROSS THE RAMPART RANGE AND EASTERN MOUNTAINS THIS
AFTERNOON AND AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH THE
SOUTHWEST FLOW ALOFT...IT WILL LIKELY TRIGGER ISOLATED
THUNDERSTORMS.  FOLLOWED A BLEND OF THE WRF SOLUTIONS AND HRRR WHICH
DEVELOP SPOTTY CONVECTION FROM COLORADO SPRINGS...SOUTHEAST TO
SPRINGFIELD AND TRACK THEM EAST ACROSS THE PLAINS THROUGH 05Z.
UPDRAFT HELICITY VALUES ARE WEAK BASED ON THE NSSL WRF SOLUTION AND
SHEARS ARE ONLY RUNNING AROUND 30 KTS SO CURRENTLY THINKING THE MAIN
THREATS WILL BE HAIL TO ONE INCH IN DIAMETER AND STRONG THUNDERSTORM
OUTFLOW WINDS.  THE TORNADO THREAT LOOKS TO REMAIN NORTH IN
NORTHEAST COLORADO.  EXPECT ALL ACTIVITY TO SHIFT EAST INTO KANSAS
THROUGH 06Z WITH DRY CONDITIONS THE REST OF THE NIGHT.

MONDAY...AN UPPER TROUGH WILL MOVE OUT OF THE PACIFIC NORTHWEST
WHICH WILL INCREASE SOUTHWESTERLY FLOW ACROSS COLORADO.  THIS WILL
SET THE STAGE FOR WIDESPREAD EXTREME FIRE WEATHER CONDITIONS WITH
WINDS GUSTING TO 30 TO 40 MPH...AND HUMIDITY VALUES WELL UNDER 10
PERCENT.  EXTREME CAUTION IS ADVISED ACROSS ALL OF SOUTHERN
COLORADO...BUT PARTICULARLY OVER THE MOUNTAIN REGIONS AND AREAS
ALONG AND WEST OF I-25.  THE STRONG WINDS SHOULD ALSO ALLOW
TEMPERATURES TO WARM QUICKLY INTO TO THE UPPER 90S TO LOWER 100S
ACROSS THE PLAINS.  SMOKE FROM AREA FIRES WILL SPREAD ACROSS MUCH OF
THE AREA BY THE AFTERNOON WITH REDUCED VISIBILITIES AND POOR AIR
QUALITY.  MOZLEY

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 227 PM MDT SUN JUN 23 2013

THERE COULD BE A FEW SHOWERS/TSTMS ALONG THE ERN BORDER EARLY MON
EVENING...BUT WL LEAVE THE FORECAST DRY OUT THERE FOR NOW. DRY
WESTERLY FLOW IS EXPECTED OVR THE FORECAST AREA ON TUE. IT LOOKS
LIKE LOW LEVEL MSTR OVR THE ERN SAN JUAN AND LA GARITA MTNS MAY BE
A LITTLE HIGHER ON TUE...KEEPING MIN RH VALUES HIGH ENOUGH THAT A
FIRE WX HIGHLIGHT SHOULD NOT BE NEEDED FOR THAT AREA. HOWEVER
THERE IS A CHANCE THAT THE WINDS WL BE STRONG ENOUGH...ALONG WITH
DRY ENOUGH HUMIDITIES OVER THE SAN LUIS VALLEY (FIRE ZONE 224) AND
ALONG THE SANGRE DE CRISTO MTNS (FIRE ZONE 225)...TO WARRANT A FIRE
WEATHER WATCH. THE REST OF THE AREA SHOULD NOT HAVE STRONG ENOUGH
WINDS TO WARRANT A FIRE HIGHLIGHT.

FOR WED AN UPR RIDGE CENTER IS EXPECTED TO BE OVR THE WEST CENTRAL
NM...WITH THE FLOW ALOFT OVR THE FORECAST AREA BECOMING MORE
NORTHWESTERLY. STILL LOOKS DRY ACRS THE AREA...WITH MAYBE JUST A
COUPLE SHOWERS/TSTMS POPPING UP OVR SOME MTN LOCATIONS. THE UPR
RIDGE THEN REMAINS OVR THE AREA THU THRU SAT WITH MODELS
INDICATING SOME MSTR TRAPPED UNDER THE RIDGE AND THE POTENTIAL FOR
JUST A FEW SHOWERS/TSTMS OVR AND NR THE MTNS. THE GFS SHOWS THE
POTENTIAL FOR A WEATHER SYSTEM MOVING BY TO THE NORTH SAT
NIGHT/SUN FLATTENING THE RIDGE AND SENDING A FRONT INTO THE AREA.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 227 PM MDT SUN JUN 23 2013

VFR CONDITIONS AT ALL TERMINALS THROUGH THE NEXT 24 HOURS. WINDS
GUSTING 20 TO 25 KTS HAVE SPREAD ACROSS ALL TERMINALS. SMOKE IS
STARTING TO SPREAD EAST OVER THE SAN LUIS VALLEY...BUT THE LATE
START HAS KEPT THE DENSITY AND COVERAGE A BIT LESS AND DO NOT FORESEE
IT BEING AN ISSUE AT KPUB OR KCOS TONIGHT.  AN ISOLATED THUNDERSTORM
IS POSSIBLE OVER THE PLAINS THIS EVENING...BUT NOT ANTICIPATING ANY
DEVELOPMENT AT OR NEAR THE TERMINALS.  MOZLEY

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 11 AM TO 8 PM MDT MONDAY FOR COZ220>230.

RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR COZ223>225.

FIRE WEATHER WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING
FOR COZ224-225.

&&

UPDATE...MOZLEY
SHORT TERM...MOZLEY
LONG TERM...28
AVIATION...MOZLEY
Hazardous weather outlook, Jun 23, 3:59 PM MST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
459 PM MDT SUN JUN 23 2013

COZ058>089-093>099-242300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
459 PM MDT SUN JUN 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR AREAS EAST OF A
LINE FROM COLORADO SPRINGS...SOUTHEAST TO SPRINGFIELD. THIS WATCH
GOES THROUGH MIDNIGHT TONIGHT. THE MAIN THREATS WILL BE
LIGHTNING...DAMAGING OUTFLOW WIND GUSTS IN EXCESS OF 60 MPH AND
HAIL TO ONE INCH IN DIAMETER. ELSEWHERE...MORE ISOLATED
THUNDERSTORM ACTIVITY IS EXPECTED OVER THE MOUNTAINS AND RATON
MESA THROUGH 9 PM WITH LIGHTNING AND LOCALLY STRONG WIND GUSTS
BEING THE MAIN THREATS.

DANGEROUS FIRE WEATHER CONDITIONS WILL CONTINUE THROUGH THIS
EVENING ACROSS THE EASTERN SAN JUAN...LA GARITA...SANGRE DE
CRISTO...AND WET MOUNTAINS...AND IN THE VICINITY OF THE SPANISH
PEAKS...AS WELL AS THE ADJACENT HIGH VALLEYS AND PLAINS. GUSTY
SOUTHWEST WINDS OF 15 TO 30 MPH COMBINED WITH VERY LOW RELATIVE
HUMIDITIES...AND DRY VEGETATION WILL BE FAVORABLE FOR EXTREME FIRE
BEHAVIOR.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DANGEROUS FIRE WEATHER CONDITIONS CAN BE EXPECTED ONCE AGAIN
ACROSS MOST OF SOUTH CENTRAL AND SOUTHEAST COLORADO MONDAY
AFTERNOON AND EVENING. GUSTY SOUTHWEST WINDS OF 15 TO 30 MPH
COMBINED WITH VERY LOW RELATIVE HUMIDITIES...AND DRY VEGETATION
WILL CREATE CONDITIONS FAVORABLE FOR EXTREME FIRE BEHAVIOR.

UPPER LEVEL RIDGING WILL BUILD INTO THE STATE ON WEDNESDAY AND
IS THEN EXPECTED TO PERSIST ACROSS THE REGION INTO NEXT WEEKEND.
THIS WILL SUPPORT THE DEVELOPMENT OF ISOLATED TO SCATTERED
AFTERNOON THUNDERSTORMS EACH DAY...MAINLY OVER AND NEAR THE
HIGHER TERRAIN. STORMS WILL INITIALLY BE HIGH BASED...WITH THE
MAIN THREATS BEING LIGHTNING AND GUSTY AND ERRATIC WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE OVER THE EASTERN PLAINS THROUGH MIDNIGHT.

88/88

In the hours before

Local storm report, Jun 23, 5:22 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
622 PM MDT SUN JUN 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     HAIL             15 S STONINGTON         37.08N 102.18W
06/23/2013  E0.88 INCH       BACA               CO   PUBLIC

&&

PGW
Local storm report, Jun 23, 5:26 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
626 PM MDT SUN JUN 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     HAIL             14 S STONINGTON         37.10N 102.18W
06/23/2013  E1.00 INCH       BACA               CO   PUBLIC

&&

PGW

The radar

The Dodge City radar (KDDC), 209 km away, was scanning. The volume nearest the first event began at 00:24 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Baca

When
June 23, 5:26 PM MST to 5:31 PM MST
Where
Baca County, 13.82 mi S of Stonington
Measured
1 in hail
Reported by
Public
Coordinates
37.100, -102.180

Hail, Otero

When
June 23, 6:31 PM MST to 6:40 PM MST
Where
Otero County, Rocky Ford
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.050, -103.720

Hail ranged in size from quarters to golf balls.

Hail, Otero

When
June 23, 6:40 PM MST to 6:45 PM MST
Where
Otero County, Rocky Ford
Measured
2.75 in hail
Reported by
Public
Coordinates
38.050, -103.720

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451475, 451476, 451477.